Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 60, NWS Milwaukee, WI

August 22, 2013Rock County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 22, 2013, 9:09 AM CDT for Rock County, Walworth County, Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2013, 9:09 AM CDT (14:09 UTC)
Expired
Aug 22, 2013, 9:45 AM CDT
In force
36 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 39 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:31 AM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 3:31 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT THU AUG 22 2013

.TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH

MAIN MID/UPPER JET EXTENDS ACROSS SOUTHERN CANADA WITH A LOW
AMPLITUDE TROUGH SAGGING SOUTH ACROSS THE NORTHERN GREAT LAKES.
SOME WEAK TO MODERATE UPPER DIVERGENCE ACROSS MUCH OF SOUTHERN
WISCONSIN THIS MORNING IN THE RIGHT ENTRANCE REGION OF THE JET.
THIS RESULTS IN MODERATE 700 MB UPWARD MOTION ACROSS SOUTHERN
WISCONSIN INTO MID MORNING.

700 MB FLOW HAS BECOME WEST/NORTHWEST WITH THE JET MAX MOVING ACROSS
THE U.P. THIS MORNING.  LITTLE IN THE WAY OF ANY CONVERGENCE.

850 MB DEWPOINTS REMAIN HIGH 14.5 CELSIUS ACROSS FAR SOUTHERN
WISCONSIN BEFORE DRYING FROM THE NORTH BY NOON.  WITH THE SURFACE
BOUNDARY CLOSE TO THE WISCONSIN/ILLINOIS BORDER SURFACE DEW POINTS
ALSO REMAIN RATHER HIGH...ESPECIALLY IN THE FAR SOUTH INTO THE EARLY
AFTERNOON.

FORECAST SOUNDINGS SHOW SOME ELEVATED CAPE THIS MORNING...BUT ENOUGH
DRYING ABOVE 5 THSD FT TO QUESTION ANY SHOWER/THUNDERSTORM
POTENTIAL.  WITH HEATING...00Z NAM SOUNDINGS HAVE AROUND 1200 J/KG
EXCEPT NEAR LAKE MICHIGAN WHERE MORE EAST WINDS WILL BRING MORE
STABLE LOW LEVEL CONDITIONS. HOWEVER EVEN WITH SOME POTENTIAL
INSTABILITY...NO LIFTING MECHANISMS TO KEY ON SO SHOWER/THUNDERSTORM
POTENTIAL WOULD BE MINIMAL.

THERE WILL BE FOG POTENTIAL LATE TONIGHT WITH THE SURFACE HIGH
MOVING ACROSS THE WESTERN GREAT LAKES.  WITH DEW POINTS DROPPING...
FOG POTENTIAL WOULD BE MAINLY IN THE RIVER VALLEYS AND LOW AREAS AND
BE MAINLY GROUND FOG.

.FRIDAY AND SATURDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

HIGH PRESSURE CENTERED OVER MICHIGAN WILL BRING A VERY PLEASANT
DAY TO SOUTHERN WISCONSIN FRIDAY. EXPECT MOSTLY SUNNY SKIES AND
NEAR NORMAL TEMPS.

MODELS STILL DEPICT A WEAK SHORTWAVE IN THE AREA SATURDAY INTO
SATURDAY NIGHT...BUT STILL LOOKS DRY FOR SOUTHERN WISCONSIN. TEMPS
WILL BEGIN TO WARM A BIT...AS AN UPPER RIDGE BUILDS INTO THE AREA.

.SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

DRY WEATHER WILL LIKELY CONTINUE SUNDAY WITH THE AXIS OF THE UPPER
RIDGE MOVING OVERHEAD. WILL SEE TEMPS CLIMB MORE UNDER THE
RIDGE...WITH HIGHS LIKELY HITTING 90 MOST PLACES.

MONDAY AND TUESDAY ARE LOOKING PRETTY TOASTY...WITH MODELS IN
PRETTY GOOD AGREEMENT IN KEEPING THE RIDGE IN PLACE. WITH 925 MB
TEMPS CLIMBING TO THE 27-29C RANGE...COULD SEE HIGHS INTO THE MID
90S BY TUESDAY. COULD SEE A FEW SHOWERS/STORMS MONDAY AND/OR
TUESDAY AS A WEAK WAVE OR TWO RIDGE ALONG THE NORTHERN PERIPHERY
OF THE RIDGE. LOOKS PRETTY DRY OVERALL THOUGH...SO KEPT POPS LOW
AND CONFINED MAINLY TO THE NORTHERN HALF OF THE FORECAST AREA.

WENT WITH SOMEWHAT COOLER TEMPS WEDNESDAY...AS THE GFS CONTINUES
TO SUGGEST A BACKDOOR COLD FRONT. THE PREVIOUS ECMWF WAS ALSO
SHOWING THIS...BUT THE 00Z RUN HAS NOW BACKED OFF...ONLY REALLY
COOLING THE NORTHEAST A BIT IN THE AFTERNOON. COULD BE ANOTHER DAY
IN THE 90S IF THAT VERIFIES.

TAKING A PEEK AHEAD...THE ECMWF AND GFS MAINTAIN THE UPPER RIDGE
THROUGH AT LEAST FRIDAY...SO THE HOT TEMPS MAY CONTINUE THROUGH
THE REMAINDER OF THE WEEK.

&&

.AVIATION/12Z TAFS/...

PATCHY IFR CIGS/FOG MAINLY IN RIVER VALLEYS EARLY THIS MORNING IN
ANY CLEARING AREAS.  SOME AREAS OF MVFR HAZE/FOG AROUND SUNRISE AND
PATCHY SCT-BKN IFR CIGS ALSO POSSIBLE.

THEN VFR CONDITIONS EXPECTED TODAY WITH SOME SCATTERED SHOWERS
POSSIBLE MAINLY THIS MORNING...IN AREAS SOUTH OF MADISON AND
MILWAUKEE NEAR A COLD FRONT THAT WILL PUSH SOUTH INTO NORTHERN
ILLINOIS.

SCATTERED AFTERNOON CUMULUS EXPECTED LATE THIS MORNING AND AFTERNOON
BEFORE WITH A FEW TCU POSSIBLE EXCEPT NEAR LAKE MICHIGAN.

IFR/LIFR IN FOG MAINLY IN RIVER VALLEYS AND LOW AREAS AS SURFACE
HIGH PRESSURE BUILDS ACROSS THE WESTERN GREAT LAKES.

&&

.MARINE...

EAST/SOUTHEAST WINDS BEHIND DEPARTING THUNDERSTORMS OVER THE
SOUTHERN TIP OF LAKE MICHIGAN HAVE CAUSED WINDS/WAVES TO BRIEFLY
RISE EARLY THIS MORNING.

EAST/NORTHEAST WINDS WILL CONTINUE AND COULD CAUSE WAVES TO APPROACH
SMALL CRAFT ADVISORY CONDITIONS BY THIS EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, Aug 22, 8:19 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
819 AM CDT THU AUG 22 2013

WIZ046-047-051-052-056>060-062>072-231330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
819 AM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL EXIT SOUTHERN WISCONSIN THIS MORNING.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHERN WISCONSIN IN THE VICINITY OF THE FRONT. WIND GUSTS TO 40
MPH AND SMALL HAIL ARE POSSIBLE ALONG WITH BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX READINGS ARE EXPECTED TO REACH THE LOWER 90S TO NEAR
100 DEGREE RANGE DURING THE DAYS FROM SUNDAY THROUGH WEDNESDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH TUESDAY..ESPECIALLY TOWARD THE FOND DU LAC AND SHEBOYGAN
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ643>646-231330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
819 AM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATER THIS MORNING.

AS WINDS BECOME NORTHEAST...WAVES MAY APPROACH SMALL CRAFT ADVISORY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT
THROUGH TUESDAY MAINLY NORTH OF MILWAUKEE.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, Aug 22, 5:16 AM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
516 AM CDT THU AUG 22 2013

WIZ067-068-221045-
GREEN-LAFAYETTE-
516 AM CDT THU AUG 22 2013

...STRONG THUNDERSTORM APPROACHING GREEN COUNTY...

AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MONROE...MOVING EAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MONROE AND MONROE AIRPORT BY 545 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ
Special weather statement, Aug 22, 7:26 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
726 AM CDT THU AUG 22 2013

WIZ056-062-067-221330-
IOWA-LAFAYETTE-SAUK-
726 AM CDT THU AUG 22 2013

...STRONG THUNDERSTORMS MOVING ACROSS LAFAYETTE...IOWA AND SAUK
COUNTIES...

AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST
OF DODGEVILLE TO 32 MILES WEST OF DARLINGTON...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BLACKHAWK LAKE RECREATION AREA AND BELMONT BY 750 AM CDT...
  MINERAL POINT AIRPORT AND SHULLSBURG BY 800 AM CDT...
  LONE ROCK AIRPORT AND GOVERNOR DODGE STATE PARK BY 805 AM CDT...
  DARLINGTON BY 810 AM CDT...
  SPRING GREEN BY 815 AM CDT...
  YELLOWSTONE LAKE STATE PARK BY 820 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HENTZ
Special weather statement, Aug 22, 8:15 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
815 AM CDT THU AUG 22 2013

WIZ056-057-062-063-067-068-221400-
COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-SAUK-
815 AM CDT THU AUG 22 2013

...STRONG THUNDERSTORM MOVING ACROSS DANE AND GREEN COUNTIES...

AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST
OF SAUK CITY TO 9 MILES SOUTHEAST OF DARLINGTON...MOVING EAST AT 40
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MAZOMANIE AND BLANCHARDVILLE BY 820 AM CDT...
  MOUNT HOREB AND BLACK EARTH BY 825 AM CDT...
  CROSS PLAINS BY 830 AM CDT...
  MONROE AIRPORT AND NEW GLARUS BY 835 AM CDT...
  VERONA AND MIDDLETON BY 840 AM CDT...
  WAUNAKEE AND SHOREWOOD HILLS BY 845 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HENTZ
Special weather statement, Aug 22, 8:49 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 AM CDT THU AUG 22 2013

WIZ056>058-062>064-068-069-221445-
COLUMBIA-DANE-DODGE-GREEN-IOWA-JEFFERSON-ROCK-SAUK-
849 AM CDT THU AUG 22 2013

...STRONG THUNDERSTORM MOVING INTO JEFFERSON AND ROCK COUNTIES...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRAIRIE DU SAC TO 5
MILES SOUTH OF VERONA TO 13 MILES SOUTH OF BRODHEAD...MOVING EAST AT
40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.  SOME MINOR URBAN FLOODING IS POSSIBLE IN THE MADISON AREA.

* THUNDERSTORMS WILL BE NEAR...
  WAUNAKEE BY 855 AM CDT...
  MADISON BY 900 AM CDT...
  DE FOREST AND MADISON TRUAX AIRPORT BY 905 AM CDT...
  JANESVILLE AIRPORT AND SUN PRAIRIE BY 915 AM CDT...
  MILTON AND DEERFIELD BY 925 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:29 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Waukesha31 min
Aug 21, 8:59 PM CDTSpecial Marine WarningMKX61 min
Aug 22, 10:02 AM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha43 min
Aug 22, 10:23 AM CDTSpecial Marine WarningMKX52 min
Aug 22, 11:00 AM CDTAreal Flood AdvisoryMKXMilwaukee, Racine, Waukesha3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.